Heroin is an extremely powerful and addictive drug. A member of the opiate family of substances, it is known for its ability to bring about intensely pleasurable feelings when consumed, including a relaxed and sustained sense of euphoria and removal of pain.
There are a variety of symptoms of a person using heroin or being high at the time. Here are five common signs of heroin use.
Exhaustion and lethargy: Heroin use usually causes the individual to ‘nod’, wherein they appear to be on the cusp of falling asleep and have little energy to talk or move. Nodding specifically refers to the individual appearing to fall forward as if asleep before catching themselves.
Poor judgement: A person using heroin will exhibit a lack of mental acuity and clarity. Decision making is difficult, and they may appear unconcerned with their environment.
Social withdrawal: Heroin use takes a severe financial, emotional and physical toll on the user. As is the case with any addiction, the individual is likely to withdraw from social circles and obligations as their drug use becomes ever more important in their life.
Flu-like symptoms: Heroin use often causes symptoms similar to those of the flu, such as sweating, fever, nausea, vomiting and diarrhoea. This is often accompanied by watery eyes and a runny nose.
Weight loss: A common side effect of heavy heroin use is significant and unintended weight loss. This is partly due to the lowering of appetite and drive to perform physical actions when under the substance but may also be attributed to an increasing lack of self-care that often accompanies addiction.
Sustained heroin use is extremely dangerous. It is an exceptionally addictive substance, and the drive to consume more once hooked on the drug usually consumes a person’s life. A person addicted to heroin is likely to steadily withdraw from social circles and may begin having troubles with the law. It is common to see a person addicted to heroin sell their assets and belongings in an effort to do all they can to score more of the substance.
As heroin is often consumed using needles that are injected into the bloodstream, there is significant danger in the form of second-hand or unhygienic needle use. Consequences of this include catching Hepatitis B and C, HIV and instances of gangrene, infections and ulcers around injection sites.
Due to heroin being illegal and very powerful, overdoses are also a significant risk. Heroin tolerance often leads users to overdose after having taken a break from the substance, wherein they consume much more than their body had re-adjusted to taking. These overdoses can be fatal.
The above symptoms can help you to spot heroin use when it occurs. While there is no standard picture of addiction, it is usually the case that there is a general spiral into addiction wherein a person withdraws from society and friends and increasingly neglects themselves.
If you are concerned about your own heroin use or that of a loved one, please get in touch with the Help Me Stop team immediately. You can call us at no obligation on 0208 191 8920 or use our contact form to reach out.